Neuroleptic malignant syndrome

Joseph H Friedman MD (Dr. Friedman of the Alpert Medical School of Brown University and University of Rhode Island, and Director of the Movement Disorders Program of Butler Hospital, received research grants from Avid and NIH as a site investigator.)
Joseph Jankovic MD, editor. (Dr. Jankovic, Director of the Parkinson's Disease Center and Movement Disorders Clinic at Baylor College of Medicine, received research funding from Allergan, Allon, Ceregene, Chelsea, EMD Serono, Impax, Ipsen, Lundbeck, Medtronic, Merz, and Teva, and compensation for his services as a consultant or an advisory committee member by Allergan, Auspex, EMD Serono, Lundbeck, Merz, Neurocrine Biosciences, and Teva.)
Originally released August 31, 1995; last updated December 15, 2016; expires December 15, 2019

This article includes discussion of neuroleptic malignant syndrome and acute dopamine deficiency syndrome. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Neuroleptic malignant syndrome is an often mentioned, but not commonly seen, syndrome that occurs in a small percentage of otherwise healthy people taking antipsychotic medications, including the so-called “atypicals” or second-generation antipsychotics. It is potentially lethal and should be considered in anyone taking an antipsychotic drug who has fever or increased extrapyramidal signs, especially rigidity or decreased level of alertness, or a Parkinson disease patient who has stopped taking anti-Parkinson disease medications. It can be difficult to distinguish from the effects of a severe infection in someone taking a neuroleptic drug as well as from serotonin syndrome. In this article, the author reviews the clinical manifestations of neuroleptic malignant syndrome and presents suggested treatment. The little that is known of its pathophysiology is also reviewed.

Key points

 

• Neuroleptic malignant syndrome is a life-threatening condition that should be suspected in any patient taking a dopamine receptor-blocking drug who has a high fever or decline in level of alertness.

 

• A neuroleptic malignant-like syndrome may also occur in Parkinson disease patients who have sudden reductions in their anti-Parkinson disease medications.

 

• The diagnosis of neuroleptic malignant syndrome is clinical and may be impossible to distinguish from coincident infection. Both may be present.

 

• Although there are disagreements about treatment options, all would agree that the offending drug must be stopped. Most authors recommend adding a short course of dopamine-agonist medication, but some prefer dantrolene.

 

• Neuroleptic malignant syndrome has been reported with each of the atypical antipsychotics, including clozapine, the most atypical.

Historical note and terminology

First described in 1960 (Delay et al 1960) in French and in 1968 (Delay and Deniker 1968) in English, the neuroleptic malignant syndrome underwent a dramatic transformation in perception with the publication of a review article by Caroff in 1980 (Caroff 1980). Initially perceived as a rare complication of antipsychotic drugs, it is now known to be common enough that any neurologist, psychiatrist, or internist with a significant hospital-based consultative practice will see several cases over the course of a few years. A similar syndrome called lethal catatonia, occurring in untreated psychotic patients, has been recognized since the early 19th century (Mann et al 1986). The overlap between lethal catatonia and neuroleptic malignant syndrome has been the subject of debate, with evidence supporting the idea of some cases being related to catatonia (Lee 2007; Wijemanne and Jankovic 2015).

A related syndrome, “neuroleptic malignant-like syndrome,” occurs in Parkinson disease patients whose anti-Parkinson disease medications have been abruptly discontinued (Ikebe et al 2003) or reduced, even, in a case, by reduced absorption due to concomitant use of enteral nutrition (Bonnici et al 2010).

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.